Alert archive / Montana / Wind Advisories in 2025

Wind Advisory 13, NWS Billings, MT

October 18, 2025Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Oct 18, 2025, 1:53 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Oct 18, 2025, 6:00 PM MDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2025, 1:53 AM MDT (07:53 UTC)
In effect from
Oct 18, 2025, 6:00 PM MDT
Expired
Oct 19, 2025, 3:00 PM MDT
In force
21 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2234 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS75 KBYZ 180753
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
153 AM MDT Sat Oct 18 2025

MTZ065-066-190800-
/O.NEW.KBYZ.WI.Y.0013.251019T0000Z-251019T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Dean, Limestone, Fishtail, Livingston,
Mc Leod, and Nye
153 AM MDT Sat Oct 18 2025

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 PM MDT 
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 6 PM this evening to 3 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong 
  crosswinds will make travel difficult along Interstate 90 from 
  Livingston to Big Timber and roads along the Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Stetzer
5 follow-up statements
750 
WWUS75 KBYZ 182004
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
204 PM MDT Sat Oct 18 2025

MTZ065-066-192015-
/O.CON.KBYZ.WI.Y.0013.251019T0000Z-251019T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Mc Leod, Dean, Livingston, Nye,
Fishtail, and Limestone
204 PM MDT Sat Oct 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 PM 
MDT SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 6 PM this evening to 3 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong 
  crosswinds will make travel difficult along Interstate 90 from 
  Livingston to Big Timber and roads along the Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Matos
539 
WWUS75 KBYZ 190217
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
817 PM MDT Sat Oct 18 2025

MTZ065-066-192100-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-251019T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston, Fishtail, Limestone, Nye,
Dean, and Mc Leod
817 PM MDT Sat Oct 18 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 3 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong 
  crosswinds will make travel difficult along Interstate 90 from 
  Livingston to Big Timber and roads along the Beartooth Foothills.

* ADDITIONAL DETAILS...The strongest winds are expected Sunday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Arends
632 
WWUS75 KBYZ 190856
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
256 AM MDT Sun Oct 19 2025

MTZ065-066-192100-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-251019T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Limestone, Livingston, Dean, Fishtail,
Mc Leod, and Nye
256 AM MDT Sun Oct 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected to continue.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong 
  crosswinds will make travel difficult along Interstate 90 from 
  Livingston to Big Timber and roads along the Beartooth Foothills.

* ADDITIONAL DETAILS...The strongest winds are expected this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Stetzer
623 
WWUS75 KBYZ 191810
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1210 PM MDT Sun Oct 19 2025

MTZ065-066-192100-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-251019T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Mc Leod, Nye, Dean, Fishtail,
Limestone, and Livingston
1210 PM MDT Sun Oct 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  occurring.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong 
  crosswinds will make travel difficult along Interstate 90 from 
  Livingston to Big Timber and roads along the Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

MTZ032-033-037-201815-
/O.NEW.KBYZ.HW.A.0009.251020T1500Z-251021T0300Z/
Custer-Fallon-Carter-
Including the locations of Ekalaka, Miles City, and Baker
1210 PM MDT Sun Oct 19 2025

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY 
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Carter, Custer, and Fallon.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are forecast Monday 
  afternoon, between 12pm and 6pm MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Matos
112 
WWUS75 KBYZ 192050
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
250 PM MDT Sun Oct 19 2025

MTZ065-066-192200-
/O.EXP.KBYZ.WI.Y.0013.000000T0000Z-251019T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Mc Leod, Nye, Dean, Fishtail,
Limestone, and Livingston
250 PM MDT Sun Oct 19 2025

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

The threat has ended.

$$

MTZ032-033-037-202100-
/O.CON.KBYZ.HW.A.0009.251020T1500Z-251021T0300Z/
Custer-Fallon-Carter-
Including the locations of Ekalaka, Miles City, and Baker
250 PM MDT Sun Oct 19 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH 
MONDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Carter, Custer, and Fallon.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are forecast Monday 
  afternoon, between 12pm and 6pm MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Matos

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 17, 8:46 PM MDT, 5 hours 7 minutes earlier. Its key messages:

  • Frontal passage this evening will bring scattered showers and breezy conditions, with a rain/snow mix into the foothills and light snow accumulations in the mountains.
  • Wind gusts 30-45 mph this afternoon across eastern MT with gusts 40-50 mph for the western foothills through this evening.
  • Breezy conditions for the western foothills expected again Saturday night into Sunday morning ahead of another cold front. Lower elevation rain, mountain snow and wind Sunday into Monday.
  • Conditions turn warmer and drier Tuesday through Thursday.
Area forecast discussion, Oct 17, 8:46 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
846 PM MDT Fri Oct 17 2025

.KEY MESSAGES...

- Frontal passage this evening will bring scattered showers and
  breezy conditions, with a rain/snow mix into the foothills and
  light snow accumulations in the mountains.

- Wind gusts 30-45 mph this afternoon across eastern MT with
  gusts 40-50 mph for the western foothills through this evening.

- Breezy conditions for the western foothills expected again
  Saturday night into Sunday morning ahead of another cold front.
  Lower elevation rain, mountain snow and wind Sunday into
  Monday.

- Conditions turn warmer and drier Tuesday through Thursday.

&&

.UPDATE...

Surface analysis indicates cold frontal passage has moved across
most of the region bringing rain showers and mountain snow. This
cold frontal passage will decrease the Idaho Falls to Lewistown
pressure gradient, weakening foothills winds overnight. Even
though winds will decrease, gusts near 30 mph are expected to
continue. Precipitation change to rain/snow mix is still expected
over the Absaroka/Beartooth foothills as low temperatures fall to
the high 20s to low 30s F. Light snow accumulations less than 0.5
inches are expected. Torgerson

&&

.DISCUSSION...

Through Thursday...

A clipper system and associated cold front will drop through the
area this evening and night bringing showers to the lower
elevations, a rain/snow mix to the foothills, and light snow
accumulations for the mountains. Winds are expected to increase
along the western foothills ahead of the front, with gusty
northwest winds accompanying the front across the rest of the
area. Wind gusts of 30-50 mph are possible from Big Timber through
Harlowton, with 20-40 mph gusts elsewhere across the area.
Showers may bring brief reductions in visibility, and cannot rule
out a rumble of thunder or two, but confidence is low (less than
15%) to include at this time. Precipitation amounts will range
from a few hundredths over the north, to a tenth to a quarter over
the southern foothills, with up to a half inch over the
mountains. Snowfall amounts of 3 to 6 inches can be expected over
the mountains, greatest on north/northwest facing aspects.
Precipitation is expected to shift south of the area by mid-
morning Saturday.

Most of Saturday will be dry as shortwave ridging builds into the
area (highs in the 50s). Winds are expected to increase in the
western gap areas (Livingston and Nye) Saturday night into Sunday
morning, as surface pressure gradients tighten, and 700 mb winds
increase to 30-40 kts. Current probability of wind gusts exceeding
50 mph at Livingston and Nye is 80%, while 60 mph is 40%. Will
need to monitor for a potential wind advisory. A broad upper
trough is expected to move through the area Sunday into Monday
bringing showers to the lower elevations, snow to the mountains,
and more wind. The mountains and western foothills are favored
for precipitation, with about a 50-70% chance of at least a
quarter inch of liquid precipitation. About 4-6 inches is
forecast for the highest elevations of the Absaroka/Beartooths,
with a couple inches in the Bighorns. Westerly winds are expected
to spread across the area on Sunday, with widespread gusts of
20-35 mph. The western foothills could see wind gusts of 30-50
mph. As the trough slides east into the Dakotas and wraps up on
Monday, gusty northwest winds are expected to spread over eastern
MT. Tuesday through the remainder of the forecast period looks to
be dry and slightly warmer with northwest flow transitioning to
ridging by the end of the week. Highs in the 60s are expected most
days. STP

.AVIATION...

A cold front has moved across much of the region bringing
isolated to scattered rain showers and mountain snow. Winds
currently gusting into the 30s kts for some locations near the
Absaroka/Beartooth mountains are expected to decrease into the 20s
kts overnight. Scattered MVFR conditions are expected with shower
activity through tonight. VFR conditions expected Saturday. PM/LT

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 036/055 040/065 041/055 034/061 039/058 038/065 042/066
    61/U    04/W    42/W    00/U    11/B    00/U    00/B
LVM 028/053 036/059 032/051 028/061 031/059 033/064 036/066
    60/U    07/W    62/W    00/U    11/B    00/U    11/B
HDN 034/055 033/065 038/055 029/062 034/058 033/066 035/068
    91/U    04/W    63/W    00/U    11/B    00/U    00/B
MLS 036/053 033/062 038/052 029/061 036/058 034/066 037/068
    70/U    03/W    42/W    00/U    00/B    00/U    00/U
4BQ 036/050 033/066 040/051 031/060 036/057 035/065 038/068
    81/U    01/B    52/W    00/U    00/B    00/U    00/U
BHK 032/051 029/064 036/051 026/060 033/058 031/064 036/069
    50/N    01/B    41/N    00/U    00/U    00/U    00/U
SHR 030/050 028/068 032/052 026/062 032/057 031/066 034/068
    83/W    01/B    74/W    00/U    01/B    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Oct 18, 12:09 AM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
1209 AM MDT Sat Oct 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Non-Tstm Wnd Gst 1 SSE Livingston        45.64N 110.55W
10/17/2025  M61 MPH          Park               MT   Mesonet

            Mesonet station MTLRH Livingston River Hill.

0122 PM     Non-Tstm Wnd Gst 7 ENE Livingston        45.70N 110.43W
10/17/2025  M61 MPH          Park               MT   ASOS

            ASOS station KLVM Livingston.

1012 PM     Non-Tstm Wnd Gst 17 NE Wilsall           46.16N 110.38W
10/17/2025  M56 MPH          Park               MT   Mesonet

            Mesonet station TT453 Crazy.

0215 PM     Non-Tstm Wnd Gst 2 SSW Big Timber        45.80N 109.97W
10/17/2025  M52 MPH          Sweet Grass        MT   AWOS

            AWOS station K6S0 Big Timber.

0530 PM     Non-Tstm Wnd Gst 2 WSW Livingston        45.65N 110.60W
10/17/2025  M50 MPH          Park               MT   Mesonet

            Mesonet station MTLWM 2.0 SW Livingston (MT
            DOT).

0645 PM     Non-Tstm Wnd Gst 3 ENE Livingston        45.69N 110.50W
10/17/2025  M50 MPH          Park               MT   Mesonet

            Mesonet station MTELV 3.3 E Livingston (MT
            DOT).

&&

Nearby

Wind Advisories in Montana, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.